Hail, Pierce
- When
- August 3, 9:15 AM CST
- Where
- Pierce County, 4.86 mi S of El Paso
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.700, -92.360
Scattered storms that developed in east central Minnesota, moved into west central Wisconsin during the morning of Friday, August 3rd. These storms produced a few reports of quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered storms that developed in east central Minnesota, moved into west central Wisconsin during the morning of Friday, August 3rd. These storms produced a few reports of quarter size hail. Another severe storm developed later that evening and produced quarter size hail near Osceola along with several trees blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:04 AM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Fri Aug 3 2018 .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Fri Aug 3 2018 Scattered thunderstorms are still expected to develop near sunrise in Southern and Central MN. The nose of the low-level jet will be the focus for the elevated convection. A surface trough will move eastward through the High Plains today with the warm front lifting through MN. Dew points will rise into the upper 60s to lower 70s across South and Central MN during the afternoon. Even with cloud cover from the morning convection, high temperatures should reach the mid 80s to lower 90s (about 15 degrees warmer than Thursday). Heat indices will reach the mid to upper 90s in South Central and West Central MN along the Buffalo Ridge. Another round of scattered thunderstorms is expected Friday evening in Western MN with a strengthening 850 mb jet. MLCAPE will reach 2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to be near 8 degrees C/km. Bulk shear near 30 kts will also be supportive of organized convection with the main threats being wind and hail. Convection will likely spread eastward and continue overnight as the low-level jet intensifies. .LONG TERM...(Saturday through Thursday) Issued at 340 AM CDT Fri Aug 3 2018 Saturday looks to be an active weather day as a cold front approaches the area and a weak shortwave trough ejects from the Dakotas to the Great Lakes. Storms should be ongoing in the northwest at daybreak in the low level warm air advection regime ahead of the trough. This activity spreads eastward across the area during the day. Depending on the amount of destabilization that can occur during the afternoon, we could we strong storms develop. The area of greatest concern would be western MN near the front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft and modest convergence along the front should keep widespread severe activity at bay, but could certainly envision at least a few severe cells. Will also need to monitor the heavy rain potential as precipitable water values surge to around 1.75 inches, although at this point the activity looks to be progressive enough to limit the flash flood threat. Sunday morning looks to be dry for most locations, but the front will be bisecting the forecast area at peak heating. Flow aloft remains rather weak, as does convergence along the front, but can't entirely rule out at least a marginal threat for strong to severe storms during the afternoon and evening. Sunday night and Monday the front slips south of the area, so precipitation chances will most likely be confined to southern Minnesota. Tuesday through the remainder of the long term forecast period northwest flow sets up over the area as the western ridge stays in place. Shortwave blips could bring fleeting light bouts of precipitation, but overall the forecast should remain dry with near normal temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 546 AM CDT Fri Aug 3 2018 There is a slight chance for shower and thunderstorm development late this morning in Central MN. Otherwise, conditions should mostly be VFR through 00Z with scattered to broken mid to high level clouds. Winds will remain out of the south-southesast today, with gusts near 20-25 kts across West and Central MN. Thunderstorm chances return this evening to West Central MN and may continue overnight and progress into Eastern MN. KMSP... No additional concerns. /OUTLOOK FOR KMSP/ Sat...VFR. Chc TSRA. Wind SW 10-15 Gusts 20-25kt. Sun...VFR. Chc TSRA. Wind SW 5-10 kt. Mon...VFR. Wind NW 5-10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...AMK LONG TERM...LS AVIATION...AMK
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 410 AM CDT Fri Aug 3 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 410 AM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible today and tonight. A few storms could be severe this evening, primarily over west central Minnesota. Damaging winds, large hail, and heavy rainfall would be the primary threats. Heat and humidity will return today, with heat indices reaching the mid to upper 90s from west into south central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms are expected over the weekend, with the most widespread activity expected on Saturday. A few storms may be severe with damaging winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening over west central Minnesota.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL EDEN PRAIRIE 44.85N 93.44W
08/03/2018 M0.88 INCH HENNEPIN MN PUBLIC
REPORTED VIA TWITTER. PHOTO WITH RULER. TIME
WAS ESTIMATED.
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL BLOOMINGTON 44.83N 93.30W
08/03/2018 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
PENNY SIZED HAIL REPORTED IN BLOOMINGTON.
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
919 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HAIL BURNSVILLE 44.76N 93.29W
08/03/2018 E1.00 INCH DAKOTA MN PUBLIC
REPORTED VIA TWITTER.
&&
MKMSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
924 AM CDT FRI AUG 3 2018
MNZ061>063-031500-
Anoka-Washington-Ramsey-
924 AM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANOKA...NORTHERN
WASHINGTON AND NORTHEASTERN RAMSEY COUNTIES...
At 924 AM CDT, a strong thunderstorm was located over Centerville, or
14 miles north of St. Paul, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Shoreview, White Bear Lake, Lino Lakes, Stillwater, Hugo, Lake Elmo,
Mahtomedi, Bayport, North Oaks, Oak Park Heights, Grant and
Centerville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4516 9276 4511 9274 4507 9280 4503 9276
4497 9277 4496 9276 4512 9313 4520 9308
TIME...MOT...LOC 1424Z 287DEG 24KT 4514 9305
ETAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL ROSEMOUNT 44.74N 93.13W
08/03/2018 M1.00 INCH DAKOTA MN PUBLIC
LOTS OF DIME AND NICKEL SIZED HAIL, WITH
SOME STONES UP TO QUARTER SIZE. REPORTED VIA
TWITTER. TIME WAS ESTIMATED.
&&
MKMSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 AM CDT FRI AUG 3 2018
WIZ023-031515-
St. Croix-
945 AM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CROIX COUNTY...
At 945 AM CDT, a strong thunderstorm was located near Houlton, or 13
miles northeast of River Falls, moving east at 35 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
New Richmond, Hammond, Baldwin, Roberts, Woodville, Wilson, Hersey
and Houlton.
This includes Interstate 94 in Wisconsin between mile markers 7 and
31.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4485 9216 4486 9232 4486 9236 4497 9265
4514 9254 4503 9213 4486 9214
TIME...MOT...LOC 1445Z 291DEG 31KT 4503 9250
ETAThe Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 15:11 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
A swath of large hail occurred along the St. Croix River, north and east to the city of Osceola. The city of Osceola measured up to quarter size hail.
Several trees were blown down near Osceola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762594, 762595, 762596, 762597, 762598, 762599, 762600, 762601, 762602, 770067, 776220.